Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 286, NWS Midland/Odessa, TX

August 7, 2004Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 7, 2004, 5:39 PM MDT for Eddy County, New Mexico. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2004, 5:39 PM MDT (23:39 UTC)
Expired
Aug 7, 2004, 6:30 PM MDT
In force
51 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2004-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2004-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
2333 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 072339
SVRMAF
NMC015-080030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
538 PM MDT SAT AUG 7 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 630 PM MDT

* AT 535 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
  NORTHWEST OF QUEEN...OR 24 MILES NORTH OF PINE SPRINGS...MOVING
  SOUTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  QUEEN...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3241 10460 3235 10484 3200 10484 3201 10445

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 1:50 PM MDT, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 7, 1:50 PM MDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT SAT AUG 7 2004

.SHORT TERM...
SKIES HAVE CLEARED BEHIND THIS MORNING/S MCS THAT ROLLED ACROSS THE
NORTHERN COUNTIES. REMNANT BOUNDARIES FROM OVERNIGHT CONVECTION
EXTEND ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. A
THETA-E RIDGE AXIS WILL ALSO EXTEND DOWN ACROSS THIS AREA LATE THIS
AFTERNOON AND EVENING...AND THESE FEATURES MAY SERVE AS A FOCUS FOR
ADDITIONAL CONVECTION. IN ADDITION...ANOTHER MCS MAY DEVELOP ACROSS
FAR EASTERN NEW MEXICO AND THE TEXAS SOUTH PLAINS LATER
TONIGHT...WHICH MAY ROLL SOUTHEAST INTO OUR NORTH/NORTHEAST COUNTIES
LATE. AS SUCH HAVE INCREASED POPS TO 40-50 PCT ACROSS THE WESTERN
LOW ROLLING PLAINS AND THE PERMIAN BASIN...TAPERED TO 10-30 PCT
ACROSS THE REMAINDER OF THE AREA. WILL MENTION LOCALLY HEAVY RAIN IN
THE GRIDS/ZONES...AND LOCALIZED FLOODING IN THE HWO. WE HAVE
RECEIVED REPORTS OF A FEW LOCATIONS RECEIVING 2 TO 3 INCHES OF RAIN
IN PARTS OF BORDEN AND SCURRY COUNTIES LAST NIGHT. ALTHOUGH NO FFA
IS PLANNED AT THIS TIME...PRECIPITATION WILL NEED TO MONITORED
CLOSELY FOR HEAVY RAINS/FLASH FLOODING...PARTICULARLY ACROSS THE
WESTERN LOW ROLLING PLAINS.

THANKS LUB FOR COORDINATION.

.LONG TERM...
THE SHORT RANGE MODELS SUGGEST A STRONG MID-LEVEL SHORTWAVE TROUGH
WILL TRANSLATE SOUTHEAST OUT OF THE CENTRAL ROCKIES AND INTO THE
SOUTHERN PLAINS TONIGHT. THIS APPEARS FAVORABLE FOR ANOTHER MCS TO
ROLL ACROSS WEST TEXAS LATE TONIGHT AND TOMORROW MORNING. HIGHEST
POPS FOR TOMORROW WILL BE PLACED OVER THE WESTERN LOW ROLLING PLAINS
AND EASTERN PERMIAN BASIN...WHERE WE WILL CONTINUE TO MENTION
LOCALLY HEAVY RAINFALL GIVEN PWAT/S NEAR 1.5 INCHES. LEFTOVER
CONVECTIVE BOUNDARIES COMBINED WITH AFTERNOON HEATING WILL WARRANT A
CONTINUATION OF AT LEAST CHANCE POPS ACROSS THE NORTH TAPERING TO
SLIGHT CHANCE OVER THE BIG BEND REGION THROUGH SUNDAY NIGHT. RAIN
CHANCES...ALBEIT LOW...WILL REMAIN IN THE FORECAST THROUGH MID-WEEK
TO ACCOUNT FOR LINGERING LOW-LEVEL MOISTURE...DAYTIME HEATING AND
SLIGHT COOLING IN THE MID-LEVELS GIVEN NORTHWEST FLOW. WE HAVE
PLACED THE HIGHEST POPS IN THE NORTHEASTERN ZONES FOR THE MENTIONED
PERIOD...BUT LATER SHIFTS WILL LIKELY NEED TO REFINE. THERE
CONTINUES TO BE GOOD AGREEMENT AMONG THE MEDIUM RANGE GUIDANCE WITH
RESPECT TO A STRONG COLD FRONT IMPACTING THE REGION ON WEDNESDAY.
THE EXTENDED ETA AND ECMWF SUGGEST A 1026MB HIGH PRESSURE CENTER
WILL HELP PUSH THE COLD FRONT THROUGH THE AREA BY LATE WEDNESDAY
AFTERNOON. TEMPERATURE GRIDS FOR WEDNESDAY THROUGH SATURDAY WERE
TRENDED DOWN SLIGHTLY...WHILE POPS FOR WEDNESDAY AND THURSDAY WERE
RAISED SLIGHTLY GIVEN THE LATEST MOS GUIDANCE. SURFACE HIGH PRESSURE
SLIDES EAST OF THE AREA AS A LEE-SIDE TROUGH DEVELOPS OVER ERN
CO/NM ON SATURDAY. NORTHWEST FLOW ALOFT IS ADVERTISED TO CONTINUE ON
SATURDAY WITH A STRONG MID AND UPPER LEVEL RIDGE OVER THE WESTERN
U.S.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             68  90  70  91 /  50  40  30  20
CARLSBAD NM               69  95  68  92 /  30  30  30  30
DRYDEN TX                 72  93  70  92 /  30  30  20  20
FORT STOCKTON TX          71  94  69  90 /  30  30  20  20
GUADALUPE PASS TX         65  90  65  88 /  20  20  30  20
HOBBS NM                  66  93  68  91 /  40  30  30  30
MARFA TX                  65  89  59  84 /  20  20  20  20
MIDLAND INTL AIRPORT TX   70  92  69  91 /  50  30  30  20
ODESSA TX                 70  93  68  92 /  40  30  30  20
WINK TX                   73  98  71  96 /  30  30  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

21/06
Hazardous weather outlook, Aug 7, 1:50 PM MDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT SAT AUG 7 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
250 PM CDT (150 PM MDT) SAT AUG 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO TONIGHT. ANY STORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL. LOCALIZED FLOODING OF AREA
ROADS...FARMLANDS...AND LOW LYING AREAS WILL BE POSSIBLE WITH
THE HEAVIER THUNDERSTORMS...ESPECIALLY OVER THE WESTERN LOW ROLLING
PLAINS WHERE HEAVY RAINS FELL LAST NIGHT.

DEADLY CLOUD TO GROUND LIGHTNING STRIKES WILL ACCOMPANY ANY
THUNDERSTORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.